Virginia, 2015Flash Flooding in Virginia, July 5, 2015
July 5, 2015 · NWS RNK · 4 events in 1 county or zone
Heavy rainfall developed across portions of the southern Appalachian mountains as clearing ahead of a slow-moving surface low over the Cumberland Gap allowed instabilities to rise into the 2000 J/Kg range along with good upper divergence. 5 /hr with totals up to 3-4 in isolated storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.7 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall developed across portions of the southern Appalachian mountains as clearing ahead of a slow-moving surface low over the Cumberland Gap allowed instabilities to rise into the 2000 J/Kg range along with good upper divergence. Developing storms and cell mergers produced rainfall rates of 1.5 /hr with totals up to 3-4 in isolated storms. A Flash Flood Warning was issued for Tazewell County at 737 PM EDT where radar had showed 1 to 2 inches of rain had fallen with more expected. Total rainfall amounts reached 2.5 to 3 inches in a 3-hour period ending around 02z (10 PM on the 5th) over parts of northeastern Tazewell County which produced substantial flash flooding and debris flows in several locations. The worst flooding occurred along Laurel Fork near the town of Pocahontas where 25 homes, 5 businesses and 2 mobile homes were damaged or destroyed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 5, 5:53 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 5, 5:53 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT SUN JUL 5 2015
.SYNOPSIS...
AN UPPER LOW OVER WEST VIRGINIA WILL SLOWLY LIFT NORTHEAST
TONIGHT AND REACH WESTERN PENNSYLVANIA BY LATE MONDAY. THIS SYSTEM
WILL CREATE SHOWERS AND THUNDERSTORMS FOR OUR REGION. A COLD FRONT
WILL MOVE INTO THE AREA FROM THE OHIO VALLEY BY WEDNESDAY...THEN
STALL AND LIFT BACK NORTH AS A WARM FRONT LATE IN THE WEEK...AS
HIGH PRESSURE ALOFT BUILDS ACROSS THE SOUTHEAST STATES. SCATTERED
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT. BELOW NORMAL
TEMPERATURES EARLY IN THE WEEK WILL MODERATE TO ABOVE NORMAL
TEMPERATURES BY THE END OF THE WEEK.
&&
.NEAR TERM /THROUGH MONDAY/...
AS OF 650 PM EDT SUNDAY...
FLASH FLOOD WATCH REMAINS IN EFFECT FOR FAR WEST THROUGH TONIGHT.
THERE REMAINS THE POTENTIAL FOR HEAVY RAINS WITH CONVECTION INTO
TONIGHT WITH PWATS AROUND 1.5 TO 2 INCHES...SOUTH TO SOUTHWEST
FLOW AND RELATIVELY LOW FFG IN THE WEST. RAINFALL RATES...MOVEMENT
AND TRAINING OF STORMS WILL BE KEY ITEMS TO MONITOR. TRAINING OF
ECHOES FROM SOUTH TO NORTH OVER SATURATED GROUND WILL BE OF HIGH
CONCERN. A WEST TO EAST ORIENTATION NORTH OF FRONTAL BOUNDARY
COULD ALSO RESULT IN LOCAL WATER PROBLEMS DEPENDING ON LOCATION OF
THE HEAVY RAIN. THE DAY ONE CONVECTIVE OUTLOOK ALSO HIGHLIGHTS
THE POTENTIAL FOR MARGINAL SEVERE IN THE SOUTHEAST CORNER OF CWA
WITH WIND AND HAIL THE PRIMARY THREATS.
UPPER LOW OVER WAS OVER THE WEST VIRGINIA/KENTUCKY BORDER AT
23Z/7PM AND WILL LIFT NORTHEAST TONIGHT AND REACH WESTERN
PENNSYLVANIA BY MONDAY EVENING. SURFACE FRONTAL BOUNDARY REMAINS
WEST TO EAST ACROSS THE SOUTHERN FORECAST AREA AND WILL LIFT
NORTH AS WARM FRONT TONIGHT INTO MONDAY. LOW LEVEL MOISTURE
POOLING IS OCCURRING ALONG THE SURFACE BOUNDARY. SOME OF THE
THUNDERSTORMS WILL CONTAIN HEAVY RAINS. LEANED POPS THIS AFTERNOON
INTO TONIGHT TOWARDS A BLEND OF HRRR...ARW AND CONTINUITY...THEN
TRIM BACK POPS FOR THE OVERNIGHT AS MID LEVEL DRY AIR WRAPS AROUND
FROM THE WEST. ADDED AREAS OF FOG OVERNIGHT WITH LIGHT WINDS AND
LOW LEVEL MOISTURE. LOWS TONIGHT WILL RANGE FROM THE LOWER 60S IN
THE MOUNTAINS TO NEAR 70 DEGREES IN THE PIEDMONT.
CLOSED UPPER LOW WILL CONTINUE DRIFTING NORTH-NORTHEAST ON MONDAY.
START WITH THE HIGHEST POPS MONDAY MORNING WITH THE WARM ADVECTION
AND SHIFT POPS AXIS NORTHWARD DURING THE DAY. THE DAY TWO CONVECTIVE
OUTLOOK KEEPS OUR AREA IN GENERAL THUNDERSTORMS FOR MONDAY. ANY
ADDITIONAL FLOOD WATCHES FOR MONDAY WILL BE DEPENDENT ON SUNDAYS
CONVECTION AND LOCATION. HIGH TEMPERATURES ON MONDAY WILL VARY FROM
THE UPPER 60S IN THE NORTHWEST MOUNTAINS TO THE MID 80S IN THE
PIEDMONT.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 355 PM EDT SUNDAY...
FORCING FOR SHOWERS/STORMS WILL WANE MONDAY NIGHT AS UPPER SUPPORT
MOVES NORTHEAST AND AWAY FROM THE REGION.
DON'T BLINK. PROGRESSIVE FLOW ACROSS THE NORTHERN PART OF THE CONUS
WILL INTRODUCE ANOTHER FRONT AND ASSOCIATED BAROCLINIC ZONE WHICH
WILL APPROACH THE REGION TUESDAY...THEN STALL EAST-WEST ALONG THE
MASON DIXON FOR MID WEEK.
MODELS BRING SURFACE COLD FRONT INTO THE OHIO VALLEY FROM THE UPPER
MID-WEST ON TUESDAY. LINEAR ORIENTED...POTENTIALLY STRONG
CONVECTION...APPEARS LIKELY WITH THIS SYSTEM...BUT ATTM IT APPEARS
THIS ACTIVITY WILL NOT REACH OUR FCST AREA UNTIL AFTER PEAK HEATING
TUESDAY OR SOMETIME TUESDAY NIGHT. IF THIS TURNS OUT TO BE THE CASE
THEN STRENGTH OF THE ACTIVITY SHOULD BE LESS ROBUST WITH ONLY
MARGINAL RISK OF SEVERE WEATHER TO CONTEND WITH TUESDAY NIGHT...AND
THEN MAINLY ALONG THE WESTERN SLOPES OF THE MOUNTAINS...THE STORMS
FALLING APART AS THEY CROSS THE MOUNTAINS.
FOR WEDNESDAY...THE SURFACE FRONT STALLS JUST TO OUR NORTH AS THE
UPPER SUPPORT MOVES EAST IN TANDEM WITH A BUILDING SUBTROPICAL HIGH
OVER THE SOUTHEAST STATES. SUBTROPICAL RIDGING WILL BLOCK SOUTHERN
PROGRESSION OF FRONT...HOWEVER...CONVERGENCE OF AIRMASS OVER THE
AREA WILL ALLOW FOR SCATTERED TO NUMEROUS SHOWERS/STORMS...ESP
ACROSS THE NORTHERN CWA CLOSER TO THE FRONTAL BOUNDARY.
TEMPERATURES BY MID WEEK WILL TREND WARMER...WITH ABOVE NORMAL
READINGS ANTICIPATED PER INCREASING HEIGHTS/THICKNESSES AND A
WESTERLY WIND COMPONENT WHICH SHOULD AID IN ADIABATIC WARMING EAST
OF THE BLUE RIDGE. WITH 85H TEMPS APPROACHING +20 DEG C...SURFACE
READING SHOULD EASILY CLIMB WELL INTO THE 80S AND POSSIBLY THE L-M
90S PENDING SUNSHINE. MINIMUM TEMPERATURES WILL ALSO AVERAGE WELL
ABOVE NORMAL...THANKS TO CONTINUED HIGH MOISTURE CONTENT AND
DEWPOINTS.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 355 PM EDT SUNDAY...
TYPICAL SUMMERLIKE WEATHER ANTICIPATED FOR THE END OF THE WEEK AND
INTO NEXT WEEKEND...WITH TENDENCY FAVORING THE WARM SIDE OF GUIDANCE
AS STRONG SUBTROPICAL RIDGE ALOFT ENVELOPS THE SOUTHEAST CONUS.
THERE WILL BE A DAILY THREAT FOR SHOWERS/STORMS...MAINLY SCATTERED
AND DIURNALLY DRIVEN. HOWEVER...WILL HAVE TO WATCH FRONTAL BOUNDARY
WHICH WILL BE STALLED ACROSS THE OHIO VALLEY AND INTO THE NORTHERN
MID ATLANTIC WHERE MORE ORGANIZED DEEP CONVECTION WILL TAKE
PLACE...OUTFLOW FROM WHICH MAY DRIFT INTO OUR NORTHERN CWA ATTMS.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 120 PM EDT SUNDAY...
POOR AVIATION CONDITIONS EXPECTED THROUGH THE TAF VALID PERIOD. A
CLOSED UPPER LOW OVER EASTERN TENNESSEE THIS AFTERNOON WILL DRIFT
SLOWLY NORTHEAST TONIGHT AND REACH WESTERN PENNSYLVANIA BY LATE
MONDAY. MVFR CONDITIONS WILL PREVAIL WITH POCKETS OF IFR/LIFR IN
CONVECTION AND LOW CLOUDS.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO
TONIGHT...WITH THE BEST COVERAGE AND DURATION ACROSS THE WESTERN
SITES...ESPECIALLY KLWB AND KBLF. LOCATIONS WITH A GOOD CHANCE FOR
THUNDERSTORMS ARE WHERE SOLAR HEATING WILL COMBINE WITH ENOUGH
INSTABILITY TO SUPPORT THUNDERSTORMS. DAN IS THE TAF SITE WITH BEST
CHANCE FOR A THUNDERSTORM THIS AFTERNOON INTO THIS EVENING.
MOST OF THE STORMS WILL DIMINISH WITH LOSS OF HEATING BUT SOME
SHOWERS MAY LINGER IN THE WEST TONIGHT. AREAS OF LOW
CLOUDS...FOG...AND DRIZZLE WILL LIKELY PERSIST OVERNIGHT AFTER THE
HEAVIER RAIN DRIFTS NORTH OF THE AREA.
UNSETTLED WEATHER WILL CONTINUE MONDAY WITH MVFR/IFR SHOWERS AND
EMBEDDED THUNDERSTORMS. THE BEST CHANCE FOR CONVECTION WILL OCCUR
ACROSS THE NORTH.
OUTSIDE OF THUNDERSTORMS...EAST TO SOUTHEAST WINDS WILL PREVAIL
AT 4-7KTS TONIGHT. THEN WINDS BECOMING LIGHT AND VARIABLE
OVERNIGHT INTO MONDAY. WINDS WILL BECOME SOUTH TO SOUTHWEST AT
5-10 KTS MONDAY AFTERNOON.
MEDIUM CONFIDENCE IN CEILINGS...VISIBILITIES AND WINDS DURING THE
TAF PERIOD.
EXTENDED AVIATION DISCUSSION...
POOR AVIATION CONDITIONS TO CONTINUE INTO NEXT WEEK...BUT WINDOWS
OF OPPORTUNITY FOR VFR CONDITIONS INCREASE TUE. UPPER LOW/TROUGH
WILL MOVE INTO WESTERN PA BY MONDAY EVENING. MEANWHILE...A COLD
FRONT WILL APPROACH FROM THE OH VALLEY BY WED. THIS LEAVES A VERY
UNSETTLED/WET PATTERN ACROSS THE REGION THROUGH MOST OF THE
PERIOD. TUE THROUGH THE DAY OFFERS THE BEST CHANCE FOR SEVERAL
HOURS OF VFR...ESPECIALLY EAST OF THE BLUE RIDGE.
EXPECT WIDESPREAD LATE NIGHT/EARLY MORNING LOW CLOUDS/FOG WITH
IFR-LIFR CIGS/VSBYS. OVERALL...CONDITIONS SHOULD IMPROVE TO MVFR-
VFR OUTSIDE SHRA/TSRA ACTIVITY DURING THE AFTERNOONS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR VAZ007-009-010-012-
019-020.
NC...NONE.
WV...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR WVZ042-043-507-508.
&&
SYNOPSIS...KK/MBS
NEAR TERM...AMS/KK
SHORT TERM...PM
LONG TERM...PM
AVIATION...KK/RABHazardous weather outlook, Jul 5, 1:50 PM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT SUN JUL 5 2015
VAZ007-009-010-012-WVZ042-043-507-508-061900-
TAZEWELL-SMYTH-BLAND-WYTHE-MERCER-SUMMERS-EASTERN GREENBRIER-
WESTERN GREENBRIER-
250 PM EDT SUN JUL 5 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
RAINFALL WILL CONTINUE INTO MONDAY AFTERNOON ASSOCIATED WITH AN
UPPER LOW MOVING NORTHWARD OUT OF THE TENNESSEE VALLEY. MINOR
FLOODING ISSUES COULD CONTINUE INTO MONDAY IN AREAS THAT
EXPERIENCE HEAVIER RAINFALL.
BY TUESDAY EVENING...SHOWERS AND THUNDERSTORMS...ASSOCIATED WITH
A COLD FRONT APPROACHING FROM THE OHIO VALLEY...WILL BE MOVING
INTO THE REGION FROM THE WEST. THE STORMS ARE EXPECTED TO DIMINISH
AS THEY REACH THE WESTERN COUNTIES. WIDESPREAD HAZARDOUS WEATHER
IS NOT EXPECTED ON TUESDAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
WEDNESDAY AS A FRONTAL SYSTEM LINGERS THROUGH THE REGION. LOCALLY
HEAVY RAINFALL AND ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE.
FOR THURSDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS REMAIN
POSSIBLE...BUT THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER APPEARS
LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>006-018>020-VAZ011-013>018-022>024-032>035-043>047-058-059-
WVZ044-061900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GILES-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MONROE-
250 PM EDT SUN JUL 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AN UPPER LOW LOCATED ACROSS THE EASTERN TENNESSEE VALLEY WILL
BRING WIDESPREAD RAIN SHOWERS AND A FEW THUNDERSTORMS TO THE AREA
TODAY. LOCALLY HEAVY RAINFALL IS POSSIBLE. ISOLATED STORMS COULD
BECOME STRONG DURING THE AFTERNOON AND EVENING AND PRODUCE STRONG
WIND GUSTS. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TUESDAY IS LOW AT
THIS TIME.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY AS A COLD FRONT DRIFTS INTO THE REGION. LOCALLY HEAVY
RAINFALL AND ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE.
FOR THURSDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS REMAIN
POSSIBLE...BUT THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER APPEARS
LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ019-020-061900-
ALLEGHANY VA-BATH-
250 PM EDT SUN JUL 5 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TUESDAY IS LOW AT
THIS TIME.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY AS A COLD FRONT DRIFTS INTO THE REGION. LOCALLY HEAVY
RAINFALL AND ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE.
FOR THURSDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS REMAIN
POSSIBLE...BUT THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER APPEARS
LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 5, 6:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
729 PM EDT SUN JUL 5 2015
VAZ033-034-044-060000-
BEDFORD-PITTSYLVANIA-FRANKLIN-
729 PM EDT SUN JUL 5 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN PITTSYLVANIA...NORTHEASTERN FRANKLIN AND SOUTHWESTERN
BEDFORD COUNTIES...
AT 729 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ROCKY MOUNT TO NEAR CHATHAM...AND MOVING
NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
CHATHAM...
GRETNA...
PENHOOK...
AND NORTH SHORE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3700 7990 3721 7977 3709 7943 3706 7944
3706 7941 3708 7940 3704 7930 3677 7940
TIME...MOT...LOC 2329Z 204DEG 23KT 3702 7984 3684 7943
DSSpecial weather statement, Jul 5, 6:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT SUN JUL 5 2015
VAZ007-WVZ042-043-060000-
TAZEWELL-SUMMERS-MERCER-
731 PM EDT SUN JUL 5 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
TAZEWELL...WESTERN SUMMERS AND CENTRAL MERCER COUNTIES...
AT 731 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR SHADY SPRING TO CAMP CREEK TO NEAR TIPTOP...AND
MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
PRINCETON...
MATOAKA...
CAMP CREEK...
PIPESTEM...
AND POCAHONTAS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3745 8121 3758 8118 3760 8114 3759 8109
3761 8106 3764 8107 3772 8097 3772 8095
3779 8092 3782 8094 3783 8089 3773 8094
3771 8094 3776 8091 3758 8094 3735 8111
3721 8145
TIME...MOT...LOC 2331Z 229DEG 17KT 3774 8105 3748 8110 3722 8140
DSSpecial weather statement, Jul 5, 6:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT SUN JUL 5 2015
VAZ007-060030-
TAZEWELL-
756 PM EDT SUN JUL 5 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TAZEWELL COUNTY...
AT 755 PM EDT...A STRONG THUNDERSTORM WAS NEAR TAZEWELL...MOVING
NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
TAZEWELL...
GRATTON...
TIPTOP...
AND BOISSEVAIN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3722 8155 3724 8151 3725 8151 3726 8150
3725 8148 3727 8145 3727 8142 3729 8141
3724 8129 3705 8146 3713 8159
TIME...MOT...LOC 2355Z 210DEG 17KT 3716 8150
DSSpecial weather statement, Jul 5, 6:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
757 PM EDT SUN JUL 5 2015
VAZ033-034-044-045-058-060030-
HALIFAX-BEDFORD-CAMPBELL-PITTSYLVANIA-FRANKLIN-
757 PM EDT SUN JUL 5 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN PITTSYLVANIA...NORTHEASTERN FRANKLIN...SOUTHERN CAMPBELL...
NORTHWESTERN HALIFAX AND SOUTHWESTERN BEDFORD COUNTIES...
AT 757 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR STEWARTSVILLE TO PITTSVILLE TO NEAR CODY...AND
MOVING NORTH AT 25 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
GRETNA...
BROOKNEAL...
AND STEWARTSVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3693 7896 3692 7945 3720 7987 3722 7987
3722 7985 3723 7984 3729 7985 3730 7984
3732 7985 3735 7979 3737 7978 3717 7943
3717 7895
TIME...MOT...LOC 2357Z 184DEG 22KT 3720 7983 3697 7945 3697 7902
DSSpecial weather statement, Jul 5, 6:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT SUN JUL 5 2015
VAZ044-058-060030-
HALIFAX-PITTSYLVANIA-
758 PM EDT SUN JUL 5 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN PITTSYLVANIA AND SOUTHWESTERN HALIFAX COUNTIES...
AT 758 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR KEELING TO NEAR ALTON TO ROXBORO...AND MOVING
NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
VIRGILINA...
INGRAM...
AND TURBEVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3655 7879 3654 7880 3654 7904 3666 7934
3694 7917 3681 7878
TIME...MOT...LOC 2358Z 206DEG 29KT 3669 7930 3657 7896 3638 7896
DSSpecial weather statement, Jul 5, 7:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT SUN JUL 5 2015
VAZ023-024-034-035-045-060030-
BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-
800 PM EDT SUN JUL 5 2015
...A LINE OF STRONG ISOLATED THUNDERSTORMS WILL AFFECT SOUTHWESTERN
AMHERST...SOUTH CENTRAL ROCKBRIDGE...EAST CENTRAL
BOTETOURT...WESTERN CITY OF LYNCHBURG AND NORTHEASTERN BEDFORD
COUNTIES...
AT 800 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ARCADIA TO NEAR FOREST...AND MOVING NORTH AT 10
MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
FOREST...
BIG ISLAND...
BOONSBORO...
AND COLEMAN FALLS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3766 7956 3748 7916 3733 7922 3749 7961
TIME...MOT...LOC 0000Z 191DEG 11KT 3752 7956 3738 7924
DS
Flash Flood, Tazewell
- When
- July 5, 7:00 PM EST to 11:00 PM EST
- Where
- Tazewell County, 0.14 mi N of Pocahontas to 0.61 mi ENE of Pocahontas
- Cause
- Heavy Rain
- Property damage
- $3.5 million
- Reported by
- 911 Call Center
- Coordinates
- 37.302, -81.350
Laurel Creek flooded about half of the town of Pocahontas. 25 homes, 5 businesses and 2 mobile homes were damaged or destroyed. Total damage estimates reached $3.5 million, primarily due to a single business that was uninsured and destroyed. Multiple roads across northeast Tazewell County were reported to be closed due to flooding and mudslides as well.
Flash Flood, Tazewell
- When
- July 5, 7:38 PM EST to 9:00 PM EST
- Where
- Tazewell County, 1.1 mi W of Yards
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.280, -81.340
Big Branch Creek flooded its banks, crossing over Big Branch Road.
Flash Flood, Tazewell
- When
- July 5, 8:00 PM EST to 11:00 PM EST
- Where
- Tazewell County, 1.06 mi NNE of Wittens Mills to 0.49 mi E of Five Oaks
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.183, -81.469
Multiple roads and portions of Route 460 between Tazewell and Bluefield were closed due to flash flooding.
Flash Flood, Tazewell
- When
- July 5, 8:00 PM EST to 11:00 PM EST
- Where
- Tazewell County, 1.59 mi NNE of Mud Fork to 1.93 mi NNE of Mud Fork
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Broadcast Media
- Coordinates
- 37.240, -81.457
Five homes in Abbs Valley were flooded and considered a total loss.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, July 5 to 10, 2015$17 million · EF0 · 102 events
- Lightning Strike in Alabama, July 5, 20151 death · 7 injured · 1 event
- Damaging Winds in Florida, July 5, 20151 death · 2 injured · $2,000 · 52 kt wind · 12 events
- Tropical Storm in Guam, July 5 to 6, 2015$2.0 million · 1 event
- Hail and Damaging Winds in Nebraska, July 5, 2015$133,000 · 2.75 in hail · 19 events
- Flash Flooding in West Virginia, July 5, 2015$190,000 · 7 events
- Flash Flooding and Lightning Strikes in Minnesota, July 5 to 6, 2015$202,000 · 4 events
- Flash Flooding and Damaging Winds in Iowa, July 5 to 6, 2015$60,000 · 56 kt wind · 29 events
- Flash Flooding and Damaging Winds in Louisiana, July 5, 2015$71,000 · 55 kt wind · 7 events
- Flash Flooding and Debris Flow in Utah, July 5 to 9, 2015$50,000 · 67 kt wind · 8 events
- Flash Flooding and Damaging Winds in Mississippi, July 5, 2015$43,000 · 50 kt wind · 11 events
- Damaging Winds in Kansas, July 5, 2015$55,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596731, 597419, 596827, 596847.